DRESS: clinicopathological features of 10 cases from an University Hospital in São Paulo

DRESS: características clinicopatológicas em 10 casos de Hospital Universitário em São Paulo

BACKGROUND: Drug reaction with eosinophilia and systemic symptoms is a severe form of drug-induced reaction with multiorgan involvement. OBJECTIVES: The aim of this study is to evaluate the epidemiological, clinical and pathological features and prognosis of this drug reaction among patients seen at a dermatology service. METHOD: Retrospective review of medical records of ten patients diagnosed with drug reaction with eosinophilia and systemic symptoms at the Federal University of São Paulo, from august 2008 to may 2011. RESULTS: Phenytoin was the leading cause of drug reaction with eosinophilia and systemic symptoms in our cases, followed by allopurinol. Abnormal liver function tests were observed in 7 patients and renal function impairment in 2 patients. In all cases, patients were hospitalized and the culprit drug was withdrawn. The main treatment was systemic corticosteroid. Drug reaction with eosinophilia and systemic symptoms resulted in death in 2 cases. The causes of death were septic shock and hepatic failure. CONCLUSION: Our mortality rate of 20%, supports that drug reaction with eosinophilia and systemic symptoms is a severe form of drug-induced reaction and must be recognized by all dermatologists.

Drug eruptions; Drug hypersensitivity; Eosinophilia


Sociedade Brasileira de Dermatologia Av. Rio Branco, 39 18. and., 20090-003 Rio de Janeiro RJ, Tel./Fax: +55 21 2253-6747 - Rio de Janeiro - RJ - Brazil
E-mail: revista@sbd.org.br